Thunderstorm Wind, Halifax
- When
- March 28, 3:20 PM EST
- Where
- Halifax County, 3.23 mi SSE of Pierces Xrds
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.330, -77.640
Wind gust of 50 knots was measured at KIXA AWOS.
Scattered showers and thunderstorms developed with the approach of an upper level disturbance and surface cold front into the area. One severe storm produced a 58 mph wind gust and quarter size hail in Halifax county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Scattered showers and thunderstorms developed with the approach of an upper level disturbance and surface cold front into the area. One severe storm produced a 58 mph wind gust and quarter size hail in Halifax county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 28, 2:39 PM EST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 339 PM EDT Tue Mar 28 2017 .SYNOPSIS... An upper-level disturbance and cold front will push across the region today, and offshore this evening. Weak high pressure will follow the front for tonight and Wednesday. Another storm system approach our area Thursday night and Friday, bringing another round of stormy weather. && .NEAR TERM /Through Tonight/... As of 225 PM Tuesday... Little has changed in the forecast philosophy for this afternoon and evening. There continues to be a marginal risk for isolated severe thunderstorms this afternoon. Clearing has allowed for an increase in instability from the Foothills into much of the Piedmont. MLCapes have increased in some areas to near 1000 J/KG over southern VA and portions of the NC Piedmont. Temperatures were rising through the 70s with near 80 at Fayetteville. Dew points were in the lower 50s NW ranging to 60 SE. The wind shift line was located from near Hickory NE to Lynchburg at 200 PM. The main area of instability out ahead of the wind shift line will continue to progress with the wind shift SE into our Piedmont in the next few hours. Cumulus were developing with some organization noted along the wind shift line to our NW. In addition, there was another area to watch from near CLT NE to RDU where another low level boundary was draped. A couple of showers and thunderstorms were already ongoing along these boundaries. Hi-Res models and current data suggest widely scattered thunderstorms will continue to develop along both these features this afternoon as they progress rapidly eastward, exiting the Coastal Plain region by early evening. The favorable instability and timing of the wind shift line is expected to be mainly east of the Triad region; therefore, the isolated severe potential should be confined to the far eastern Piedmont to the coast 20z-23z or so. Even over these areas, MLCapes and many other severe weather parameters especially wind shear are only marginal. Pea to nickel hail may end up being common in most of the stronger cells, with isolated 1 inch hail possible. The action will shift offshore by sunset and dry/quiet conditions will return for tonight. Lows in the 50s. && .SHORT TERM /Wednesday through Thursday/... As of 335 PM Tuesday... Wed-Wed Night: With shortwave ridging aloft, expect mostly sunny to partly cloudy skies and above normal temps in the mid/upper 70s Wed afternoon. Subsidence in the wake of an upper level low moving offshore New England Wed evening will result in pressure rises along the eastern seaboard as an inverted sfc ridge extends southward through the Mid-Atlantic into the Carolinas, the leading edge of which will be marked by a backdoor cold frontal passage /wind shift to the NE at ~15 mph/. Lows Wed night will be determined by the precise timing of fropa. Based on the latest guidance, expect temps ranging from the mid 40s NE Coastal Plain to lower 50s in the SW Piedmont. Thu: In the wake of the backdoor cold front, NE low-level flow will veer to the E/ESE during the day, allowing temperatures to recover into the mid/upper 60s to lower 70s across the Sandhills and SE Coastal Plain Thu afternoon. A cold air damming wedge is expected to develop across portions of the Foothills and N/NW Piedmont as warm advection (via SW H85 flow) strengthens atop the shallow cooler airmass in place near the surface. As a result, broken/overcast cloud cover should largely offset diurnal heating across portions of the N/NW Piedmont where highs may struggle to exceed the mid 50s, esp in Forsyth county. -Vincent && .LONG TERM /Thursday Night through Tuesday Night/... As of 335 PM Tuesday... Thu night: Expect an increasing potential for elevated showers across the western half of the state (west of Highway 1, primarily the NW Piedmont) between midnight and sunrise Fri as an upper level low progresses across the central MS river valley into the western TN valley and low-level warm advection strengthens downstream over the Carolinas. Expect lows Fri morning ranging from the mid/upper 40s (N/NE) to lower 50s, warmest Sandhills and SW Piedmont. Fri-Fri Night: Uncertainty in the evolution of the approaching upper level low and attendant sfc cyclone has decreased over the past 24 hours now that the ECMWF is in much closer agreement to the GFS, however, confidence in temperatures, precip amounts and convective intensity remains relatively low due to the expected presence of a CAD wedge and potential for upstream convection /latent heat release/ to alter low-level height/wind fields over the Southeast/Carolinas. Although precip amounts remain uncertain, precipitation chances Friday/Friday night remain solid. As such, have increased pops to categorical (~80%). A potential for organized severe thunderstorms will exist Friday afternoon and evening given the synoptic pattern progged by the GFS/ECMWF, however, the overall extent/character of the threat remains difficult to ascertain at this range, as do forecast temperatures for Fri/Fri night. With the most recent guidance in mind, will indicate highs ranging from the lower 60s in the Triad to the lower/mid 70s in the Sandhills/SE Coastal Plain. A clearing trend from SW-NE is expected in the wake of a cold frontal passage after midnight. Lows Sat morning will depend primarily upon fropa timing, ranging from the lower 50s N/NW to mid 50s S/SE. Sat-Sun night: A potential for isold showers may surface Saturday afternoon east of Hwy 1 if DPVA attendant shortwave energy digging SE along the western periphery of the departing upper level low occurs in vicinity of peak heating. Otherwise, expect dry conditions and a warming trend over the weekend as a shortwave ridge builds east across the Mid-Atlantic and Carolinas. Expect highs in the lower/mid 70s Sat and mid 70s Sunday as a shortwave ridge aloft tracks across the region from the west. Mon-Tue Night: Expect increasing cloud cover during the day Monday and a chance for convection by Tue as the next upper level low /attendant sfc cyclone/ approach from the west. -Vincent && .AVIATION /18Z Tuesday through Saturday/... As of 145 PM Tuesday... 24 Hour TAF Period: Generally VFR conditions forecast for the KGSO/KINT areas, with VFR elsewhere outside of widely scattered strong thunderstorms between 19z and 23z, mainly from KRDU eastward to the coast. VFR conditions expected tonight and Wednesday with weak high pressure. Long term: A low pressure system will cross the area on Friday through Friday night with the potential for showers and thunderstorms. High pressure with VFR conditions should return for the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Vincent LONG TERM...Vincent AVIATION...Badgett
Hazardous Weather Outlook National Weather Service Raleigh NC 230 PM EDT Tue Mar 28 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-290900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 230 PM EDT Tue Mar 28 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and very early evening. Widely scattered thunderstorms may produce small hail this afternoon to the size of nickels, mainly over areas to the east of the Triad region. This will include areas from Roxboro, Raleigh and Fayetteville east through the Interstate 95 corridor. An isolated severe thunderstorm with 1 inch hail is possible. Any thunderstorms will quickly move out of the region by sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Friday into Friday evening. Depending on the storm track, the erosion of cool air damming, and placement of boundaries yet to be determined, some storms could become severe, with a primary threats of damaging winds and large hail. The most likely area for severe weather would be over the Sandhills and Coastal Plain Friday afternoon and evening. Badgett
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT TUE MAR 28 2017
NCZ041-282000-
Wake NC-
325 PM EDT TUE MAR 28 2017
...A strong thunderstorm will affect portions of central Wake County
Until 400 PM EDT...
At 324 PM EDT, Doppler radar was tracking A strong thunderstorm over
Raleigh, moving east at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Raleigh, Cary, Garner, Knightdale and William B Umstead State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3585 7838 3571 7847 3565 7854 3578 7879
3589 7872
TIME...MOT...LOC 1924Z 289DEG 30KT 3580 7868
10Special Weather Statement
National Weather Service Raleigh NC
332 PM EDT TUE MAR 28 2017
NCZ041-042-282015-
Johnston NC-Wake NC-
332 PM EDT TUE MAR 28 2017
...A strong thunderstorm will affect portions of northeastern
Johnston and central Wake Counties Until 415 PM EDT...
At 331 PM EDT, Doppler radar was tracking A strong thunderstorm near
Raleigh, moving southeast at 35 mph.
Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Raleigh, Garner, Clayton, Knightdale, Wendell, Emit, Flowers and
Buckhorn Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3579 7825 3577 7825 3577 7824 3576 7824
3575 7822 3574 7822 3573 7821 3573 7819
3571 7816 3568 7816 3554 7842 3578 7874
3588 7864
TIME...MOT...LOC 1931Z 293DEG 28KT 3577 7862
10The Norfolk radar (KAKQ), 92 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gust of 50 knots was measured at KIXA AWOS.
Reported at nearby correctional prison.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689043, 689042.